Jump to content
CrazyBoards.org

PPI's allergic reaction, and how it relates to psychotropics


Recommended Posts

So I am be going out on a crazy limb here, but I believe that when i started taking PPI's my mental illness started to deteriorate. I had previously been on SSRI's and benzos, in which ssri's do have an affect on the digestive tract. and also benzos seem to relax the lower esophageal spinctor, creating some sort of disruption in gastric motility.

So when i started on PPI's i thought great, this may help me out, i turned out to be totally wrong, with my first dealings with nexium, leaving me short of breath, but more importantly feeling very fatigued and less energetic during the day

Then it went on to prilosec and i had the same symptoms.

Last, but not least i tried prevacid and ooo boy. I had the worst allergic reaction to this one. i can't really talk of it. but i had this extreme agitation, accompanied by shortness of breath, and almost an allergic reaction. where i could barely breathe, fever, and my tongue swelled up. i didnt end up going to the ER as i didnt have insurance. but i sure as hell stopped that medication. took a benadryl and iced down my head.

These experiences with this medication taught me a couple things for one: OTC medication is not always safe.

and more importantly: it made me want to reach out to people who had similar experiences and figure out our common grounds.

since i found someone else who also had a similar reaction to this medication, and he related to me that i should try taking calcium channel blockers. and also some assorted supplements i won't mention. He also told of some medications that i had also taken, in which he had similar reactions to. most importantly abilify and inderal.

you could almost think of him as my medication doppleganger, since i had almost identical reactions to medications. although he has a different diagnosis, drinks alot, including carbonated beverages.

I've since stopped drinking carbonated beverages and i feel slightly better, i dont walk around feeling bloated all the time and my gastric issues have calmed down some.

but i was wondering if anyone else had experienced any allergic reaction to the PPI class of medications, or any and all unpleasnt side effects, including psychological, and also what group of meds seems to help.

Link to comment
Share on other sites

I'm sorry you had this horrific reaction. I'm lucky that most pills I swallow don't disagree with me. As you've noticed, what we eat and drink can help with gut problems. You would probably find a gerd diet helpful, if you haven't already investigated it. I hope this post doesn't sound preachy. I have stomach acid and heartburn issues and trying to keep down on the PPIs by managing diet.

I hope others can offer up their insights about allergic reactions to PPIs.

Good luck.

Link to comment
Share on other sites

Ive never had an allergic reaction, but I have gotten some side effects from PPIs that took me awhile to figure out. I was on celexa and wellbutrin years ago, and taking omeprazole for reflux. I would take it for a couple days and once the effects kicked in, Id start gettign really achey and irritable. Really bad. I tried protonix too, same thing. On the PI sheet, PPIs like omeprazole say one of the possible side effects is depression. All the PPIs (I think) are moderate inhibitors of some enzyme that celexa uses.. I forget which. So I was taking slightly more celexa effectively, but I was irritable and cranky.

Anyhow, I have since stopped PPIs and take ranitidine a few times a day when needed. For me, theyre as bad for my moods as pseudoephedrine.

Hope this helps

Link to comment
Share on other sites

Ive never had an allergic reaction, but I have gotten some side effects from PPIs that took me awhile to figure out. I was on celexa and wellbutrin years ago, and taking omeprazole for reflux. I would take it for a couple days and once the effects kicked in, Id start gettign really achey and irritable. Really bad. I tried protonix too, same thing. On the PI sheet, PPIs like omeprazole say one of the possible side effects is depression. All the PPIs (I think) are moderate inhibitors of some enzyme that celexa uses.. I forget which. So I was taking slightly more celexa effectively, but I was irritable and cranky.

Anyhow, I have since stopped PPIs and take ranitidine a few times a day when needed. For me, theyre as bad for my moods as pseudoephedrine.

Hope this helps

yah lol, i remember me and you were talked before about this. but when i look at your medications, the only thing i can see as a relation is antidepressants work for you.

and i guess wellbutrin wouldve worked for me had i not been on antipsychotics, which kind of mess with your dopamine a lot.

Link to comment
Share on other sites

and i guess wellbutrin wouldve worked for me had i not been on antipsychotics, which kind of mess with your dopamine a lot.

The dominant effect that Wellbutrin has is on noradrenaline, so an AP by itself wouldn't be a problem if a noradrenaline reuptake inhibitor helps your symptoms more than hurts (with constipation as a potential side effect, maybe not) and if the AP isn't metabolized by the enzyme that bupropion inhibits.

Link to comment
Share on other sites

hell pristiq worked fine for me. norepinephrine, it was wellbutrin xl's affect on me that was worse. maybe cause it was time released-not sure. prevacid also is time released, as is prilosec i think.

i was on wellbutrin while off and on seroquel. alongwith lexapro.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...